The Federal Government has alerted Nigerians to the outbreak of a killer disease known as Stevens-Johnson Syndrome in the country.
The Minister of Health, Prof. Isaac Adewole, who announced the outbreak of the disease at a news conference in Abuja last week Friday, said the disease had killed one person.
Adewole added that another person affected by the disease was responding to treatment at the National Hospital, Abuja.
encomium.ng hereby presents all you need to know about the disease.
What is SLS?
Stevens-Johnson syndrome is a rare, serious disorder of your skin and mucous membranes. It’s usually a reaction to a medication or an infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies and sheds.
Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.
Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of your condition. If it was caused by a medication, you’ll need to permanently avoid that drug and others closely related to it.
Stevens-Johnson syndrome symptoms include:
A red or purple skin rash that spreads within hours to days
Blisters on your skin and the mucous membranes of your mouth, nose, eyes and genitals
Shedding of your skin
If you have Stevens-Johnson syndrome, several days before the rash develops you may experience:
Sore mouth and throat
Causes of SLS
Stevens-Johnson syndrome is a rare and unpredictable reaction. Your doctor may not be able to identify its exact cause, but usually the condition is triggered by a medication or an infection.
Medication and therapy causes
Drugs that can cause Stevens-Johnson syndrome include:
Anti-gout medications, such as allopurinol
Pain relievers such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve)
Medications to fight infection, such as penicillin
Medications to treat seizures or mental illness (anticonvulsants and antipsychotics)
Infections that can cause Stevens-Johnson syndrome include:
Herpes (herpes simplex or herpes zoster)
Risk factors of developing Stevens-Johnson syndrome include:
Viral infections. Your risk of Stevens-Johnson syndrome may be increased if you have an infection caused by a virus, such as herpes, viral pneumonia, HIV or hepatitis.
Weakened immune system. If you have a weakened immune system, you may have an increased risk of Stevens-Johnson syndrome. Your immune system can be affected by an organ transplant, HIV/AIDS and autoimmune diseases, such as lupus.
A history of Stevens-Johnson syndrome. If you’ve had a medication-related form of this condition, you are at risk of a recurrence if you use that drug again.
A family history of Stevens-Johnson syndrome. If an immediate family member has had Stevens-Johnson syndrome or a related condition called toxic epidermal necrolysis, you may be more susceptible to developing Stevens-Johnson syndrome too.
Having a certain gene. If you have a gene called HLA-B 1502, you have an increased risk of Stevens-Johnson syndrome, particularly if you take certain drugs for seizures or mental illness. Families of Chinese, Southeast Asian or Indian descent are more likely to carry this gene.